According to a study, researchers examined that the antibiotic clarithromycin may increase the long-term risk of heart problems and death in patients with heart disease. The federal Food and Drug Administration said Thursday that it's recommending that doctors carefully weigh the benefits and risks of the drug before prescribing it to patients with heart problems.
The antibiotic is used to treat many types of infections affecting the skin, ears, sinuses, lungs and other parts of the body. The agency said its warning is based on a 10-year follow-up study of patients with coronary heart disease. The study found an unexpected and unexplained increase in deaths among heart disease patients who took clarithromycin for two weeks and were followed for one year or longer.
One heart specialist said this type of alert is worth heeding, however. "It is important for health professionals and pharmacists to identify potential interactions between medications and eliminate prescription errors to prevent this risk," said Dr. Marcin Kowalski. He directs cardiac electrophysiology at Staten Island University Hospital in New York City.
The FDA said it has added a new warning about this increased risk for heart patients, and is advising doctors to consider prescribing other antibiotics to these patients. The agency added that it will continue to monitor safety reports in patients taking clarithromycin.
Doctors should talk to their heart patients about the risks and benefits of clarithromycin and alternative treatments. If doctors prescribe clarithromycin to patients with heart disease, they should inform those patients about the signs and symptoms of cardiovascular problems, the FDA said.
And patients with heart disease should tell their doctor about their condition, especially when they are being prescribed an antibiotic to treat an infection. Heart disease patients should not stop taking their heart disease medicine or antibiotic without first talking to their doctor, the FDA said.
Patients taking the antibiotic should seek immediate medical attention if they experience symptoms of a heart attack or stroke, such as chest pain, shortness of breath or trouble breathing, pain or weakness in one part or side of the body, or slurred speech, the agency said.
Dr. Satjit Bhusri is a cardiologist at Lenox Hill Hospital in New York City. He said, "Although this study suggests an association between this specific antibiotic, there have not been any direct correlations to increased heart disease.
A short course of antibiotic therapy for a bacterial infection should be initiated if indicated by the physician; and a history of antibiotic therapy, at this time, should not be considered a risk factor for heart disease.